Mouth sores can occur with certain types of chemotherapy drugs. Because chemotherapy kills rapidly dividing cancer cells, it also destroys other rapidly dividing normal cells, such as the cells that line your mouth, throat, esophagus (food pipe), stomach, and intestine. Patients who are receiving radiation along with chemotherapy, (for example: people with head and neck cancer), are at a greater risk of developing mouth sores.
When mouth sores develop, they typically begin 3–10 days after receiving chemotherapy. Often times, mouth sores begin as a burning sensation, followed by redness and then finally the sores themselves. Should you develop mouth sores, the following tips can help reduce discomfort experienced. If you develop any soreness, burning, redness at any time during your treatment, let your nurse know right away. The sooner you begin proper mouth care, the quicker the symptoms will resolve.
Good mouth care, performed frequently, is the best way to prevent mouth sores.